Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 36, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 29, 2020, 7:16 PM MST for Maricopa County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2020, 7:16 PM MST (02:16 UTC)
- Expired
- Aug 29, 2020, 8:15 PM MST
- In force
- 59 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 2511 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 4:46 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 29, 4:46 PM MST, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 446 PM MST Sat Aug 29 2020 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS...The threat for heavy rainfall will increase this afternoon into Sunday across south-central and southwest Arizona, with localized flash flooding possible. Lingering chances for showers and storms are expected for early next week before drier conditions settle back into the region by Wednesday. Noticeably cooler temperatures are forecast starting this weekend with temperatures at or below normal. A gradual warm up is then seen during the latter half of next week with temperatures likely returning to above seasonal normals. && .DISCUSSION... A significant moisture increase from the south is underway in response to a pair of tropical disturbances off the coast of Mexico. Evidence of this moisture increase is seen in both satellite imagery and objective analysis data, with an axis of 1.7-1.8 inch precipitable water oriented directly into western and central Arizona. Ongoing isolated shower and thunderstorm activity across western Maricopa County is likely related to the zone of theta-e advection and perhaps enhanced forcing for ascent associated with an upper-level jet across northern Arizona. Temperatures aloft are cold for this time of year, and combined with the enhanced mid-level flow, thunderstorms will be capable of producing small hail and may remain fairly organized. All in all, the environment is primed for heavy rainfall and strong thunderstorms beginning as early as this afternoon and lasting into Sunday. Details are still unclear how this will exactly evolve, but the most likely scenario will be for a cluster of storms to develop across Pima/Pinal counties this afternoon, with isolated areas of thunderstorms north and east of Phoenix and across La Paz County. Still questionable how active the Phoenix area will be these evening, but likely depends on outflow progression and evolution. Given the enhanced shear in place, the potential for a longer-lived and more organized thunderstorm cluster or two exists this afternoon and evening. The moisture-rich environment will be conducive for heavy rainfall and isolated areas of flash flooding with any storms that do form. Another signal exists in CAM ensemble guidance for overnight convection across south-central Arizona, perhaps close to sunrise. This setup is traditionally associated with some of our most widespread and heavy rainfall events - something to keep an eye on as the potential is there. Of course, this will all be dictated by how convection evolves today and early Sunday morning. Sunday remains unclear as well, but will be mainly dependent on the degree of destabilization that occurs and how thick cloud cover will remain. Model guidance suggests that the air mass will destabilize as much or even more than today even in spite of preceding convection with even higher moisture content available. This signal is maximized across south-central Arizona, but again - very uncertain. While model guidance isn't highlighting areas west of Phoenix and especially into southeast California as much, this area may in fact have the most unstable and conditionally favorable environment for heavy rainfall and strong thunderstorms. However, coverage is likely to remain more isolated across these areas. Monday has the potential to be more active than initially anticipated, as rich moisture remains in place while a digging trough over the Great Basin approaches the Four Corners. Model spread is unusually high at this lead time for the evolution of this pattern, but at a minimum moisture will not be scoured out and enhanced forcing for ascent could increase precipitation potential and keep temperatures slightly below normal. Unfortunately, all signs point to a restrengthening of an upper level ridge over the Great Basin that will once again be anomalously strong for early September. Some deterministic model solutions have 500-mb heights approaching 600 dm once again - which means more heat could be in store for the Southwest. High temperatures could approach 109 or 110 next weekend and will be flirting with excessive heat thresholds. Most of the middle and later portions of next week should be drier in this pattern as well. && .AVIATION...Updated at 2345Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: The weather over the next 24 hours will likely create multiple aviation weather concerns. Right now, the winds are generally westerly to northwesterly across all TAF sites with occasional gusts up to 20 kts. Thunderstorm development south of the terminal area will slowly creep northward towards the area. These storms may send a southerly outflow into the terminal area. There is lots of uncertainty regarding timing, wind speeds, areal extent, and the potential for blowing dust with any outflows. However, current thinking suggests a southerly outflow (headings between 200-160) could arrive at the terminals between 30/00Z-30/03Z with gusts up to 30 kts. Blowing dust is also a possibility depending on where outflows come from. Isolated storms and showers could also develop within the terminal area with the arrival of any outflows. By late tonight, winds are likely to favor an easterly direction although there may be some periods of variable winds. More widespread showers are anticipated to arrive in the terminal area between 30/10Z-30/15Z and is best reflected by a PROB30 line in the latest TAF package. Showers and thunderstorms will have the potential for producing heavy rain with reduced visibility, strong gusts, and variable winds. Southeast California/Southwest Arizona including KIPL and KBLH: At KIPL, latest trends favor winds remaining mostly southeasterly through the TAF period although winds may become more southerly late tonight. A storm south of Imperial County may create a southerly wind with gusts up to 25 kts within the next few hours but storms over the terminal are not very likely (less than 20% chance). Also worth noting, if the westerly winds over southwestern Imperial County near Mountain Springs become strong enough, a few hours of a gusty westerly wind/mountain rotors may occur between 30/02Z-30/06Z. However, confidence of this occurring has prevented mention of this in the TAFs at this time. At KBLH, winds will favor a southerly to southwesterly wind with gusts of 20-25 kts possible. Storms are not expected at the TAF site but cannot be ruled out (less than 20% chance). && .FIRE WEATHER... Tuesday through Saturday: Occasional wetting rains are possible continuing through Tuesday across Arizona. Rain could be locally heavy in some locations. Much drier conditions will then affect the region starting Wednesday. Afternoon humidity levels will reach 20- 30% on Tuesday and gradually back into the teens by Thursday. Overnight recoveries will generally be 30-50% at lower elevations and 45-75% higher terrain. Outside of thunderstorm areas, winds should be weak and follow typical diurnal patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through Sunday evening for AZZ533-534-537>563. CA...None. && DISCUSSION...Rogers AVIATION...AD FIRE WEATHER...Rogers/Kuhlman
In the hours before
Local storm report, Aug 29, 1:24 PM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
124 PM MST SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM TSTM WND GST 3 ENE SUN CITY 33.64N 112.24W
08/29/2020 E50 MPH MARICOPA AZ TRAINED SPOTTER
TIME AND WIND SPEED ESTIMATED BY RADAR AND
SPOTTER PHOTOS. TREE DAMAGE CAUSED BY
THUNDERSTORM DOWNBURST WIND GUSTS NEAR THE
LOOP 101 AND BELL ROAD. VARIOUS SIZED TREE
LIMBS BLOWN OVER ONTO PARTS OF THE LOOP 101
SOUTHBOUND AND ADJACENT BUSINESS PARKING
LOTS.
&&
JRSpecial weather statement, Aug 29, 4:02 PM MST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
402 PM PDT Sat Aug 29 2020
CAZ566-567-300000-
Imperial County West CA-Imperial Valley CA-
402 PM PDT Sat Aug 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IMPERIAL COUNTY
UNTIL 500 PM PDT...
At 401 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Mt. Signal, or 15 miles south of Plaster City,
moving northeast at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Calexico, Mt. Signal, Dixieland and Seeley.
This includes the following highways...
CA Interstate 8 between mile markers 24 and 33.
CA Route 111 between mile markers 1 and 2.
CA Route 98 between mile markers 13 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3285 11577 3267 11545 3266 11555 3264 11584
3265 11585
TIME...MOT...LOC 2301Z 220DEG 16KT 3259 11575
HirschSpecial weather statement, Aug 29, 6:46 PM MST, 30 minutes before
Special Weather Statement National Weather Service Phoenix AZ 646 PM MST Sat Aug 29 2020 AZZ538-540-559-300230- Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ- Tonopah Desert AZ- 646 PM MST Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 730 PM MST... At 646 PM MST, Doppler radar was tracking a strong thunderstorm near Palo Verde, or near Buckeye, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Goodyear, Buckeye, Palo Verde, Perryville, Liberty, Estrella Mountain Ranch, Rainbow Valley and Arlington. This includes the following highways... AZ Interstate 10 between mile markers 117 and 121. AZ Route 85 between mile markers 139 and 152. LAT...LON 3317 11264 3334 11272 3349 11249 3320 11234 TIME...MOT...LOC 0146Z 249DEG 10KT 3328 11260 Hirsch
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 6:39 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Aug 29, 6:46 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 29, 6:56 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 64 min |
| Aug 29, 7:33 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Aug 29, 7:52 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 29, 9:40 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 110 min |
| Aug 30, 12:13 AM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Aug 30, 2:35 PM MST | Special Weather Statement | PSR | Yuma | 25 min |
| Aug 30, 2:41 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 30, 2:49 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 26 min |
| Aug 30, 3:08 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 37 min |
| Aug 30, 3:22 PM MST | Special Weather Statement | PSR | 23 min | |
| Aug 30, 3:25 PM MST | Special Weather Statement | PSR | Yuma | 50 min |
| Aug 30, 3:37 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Aug 30, 3:45 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 30, 3:50 PM MST | Special Weather Statement | PSR | 40 min | |
| Aug 30, 3:55 PM MST | Special Weather Statement | PSR | Yuma | 50 min |
| Aug 30, 4:08 PM MST | Dust Storm Advisory | PSR | Maricopa | 67 min |
| Aug 30, 4:13 PM MST | Special Weather Statement | PSR | La Paz | 62 min |
| Aug 30, 4:45 PM MST | Special Weather Statement | PSR | 30 min | |
| Aug 30, 4:48 PM MST | Special Weather Statement | PSR | Yuma | 42 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.